Alert archive / Minnesota / Special Weather Statements in 2011
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 9, 2011, 7:38 AM CDT for Brown County, Nicollet County, Minnesota. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2011, 7:38 AM CDT (12:38 UTC)
- Expired
- May 9, 2011, 9:15 AM CDT
- In force
- 97 min
- Issued by
- NWS Twin Cities, MN
Counties Brown County, MN, Nicollet County, MN
The radar
The Minneapolis radar (KMPX), 85 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 0.6 hours before the alert went out and 317 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -655 J/kg
- Mixed-layer LCL
- 1812 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
646 WWUS83 KMPX 091238 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 738 AM CDT MON MAY 9 2011 MNZ065-067-073>075-083-091415- BLUE EARTH-BROWN-NICOLLET-REDWOOD-RENVILLE-SIBLEY- 738 AM CDT MON MAY 9 2011 AT 736 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF SPRINGFIELD. THIS STORM WAS MOVING EAST AT 30 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... SPRINGFIELD. MORGAN. EVAN. SLEEPY EYE. ST GEORGE. NEW ULM. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 4458 9401 4422 9409 4422 9508 4448 9507 TIME...MOT...LOC 1238Z 262DEG 25KT 4432 9496 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 9, 7:19 AM CDT, 19 minutes earlier.
Area forecast discussion, May 9, 7:19 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 719 AM CDT MON MAY 9 2011 .AVIATION... /12Z TAF ISSUANCE/ LINE OF CONVECTION WILL WORK ITS WAY ACROSS WEST CENTRAL WI THIS MORNING WITH ISOLATED SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND SOUTHERN MN. A MID LEVEL CIRCULATION DRIVING THE STORMS EASTWARD WAS LOCATED BETWEEN KAXN AND KSTC AND MOVING NORTHEAST. SHORT TERM GUIDANCE FINALLY CATCHING ON WITH THE CURRENT SCENARIO. IT SUGGESTS LITTLE IN THE WAY REDEVELOPING IN THE WAKE OF THE CIRCULATION WHICH SEEMS PLAUSIBLE. ON THE DOWNSIDE...MVFR OR LOWER CEILINGS HAVE A HIGH PROBABILITY OF DEVELOPING TODAY AND PERSISTING INTO TUESDAY. CEILINGS TONIGHT SHOULD DROP UNDER 010 AT ALL SITES ALONG WITH 3-5SM BR. THIS IS DUE TO THE HIGH DEW POINT AIR PUSHING IN FROM THE SOUTH AHEAD OF A WARM FRONT. STRONG EASTERLY WINDS THIS MORNING IN THE WAKE OF THE THUNDERSTORMS AND FALLING PRESSURE IN SOUTH DAKOTA. GUSTS UP TO 40 KNOTS POSSIBLE AT KRWF AND KAXN FOR A FEW MORE HOURS. KMSP...SHOWERS AND THUNDERSTORMS DIMINISHING AT THE AIRPORT AROUND 9 AM WITH VCSH/VCTS THE REMAINDER OF THE DAY. MAIN CONCERN IS MVFR CEILINGS LOWERING TO IFR TONIGHT AND PERSISTING FOR A TIME ON TUESDAY AS A WARM FRONT APPROACHES FROM THE SOUTH. EAST TO SOUTHEAST WINDS THROUGH THE PERIOD GUSTING 20 TO 25 MPH TODAY. && .DISCUSSION... /ISSUED 154 AM CDT MON MAY 9 2011/ SHORT TERM CONCERNS WILL BE WITH A MCS THAT FORMED ACROSS EC SD OVERNIGHT...AND HOW IT TRANSLATES TO THE EAST INTO A MORE STABLE ENVIRONMENT. AFTER THIS COMPLEX MOVES EAST OF THE FA...HOW WILL THE OVERALL CAPPING INVERSION RELATE TO PRECIPITATION CHC AND ASSOCIATED SVR WX THREAT. OVER THE PAST FEW HRS...THE MCS OVER SD HAS SLOWED A BIT. HOWEVER...AN OUTFLOW BOUNDARY HAS DEVELOPED ALONG THE LEADING EDGE ALONG THE MN/SD BORDER AS OF 130 AM. MOST UNSTABLE CAPES OVERNIGHT DO INCREASE ACROSS S MN WHICH WILL LEAD TO THE CONTINUATION OF THE MCS TO THE EAST. HOWEVER...AT THE SAME TIME WILL THE MAIN CIRCULATION CENTER OF THE MCS HOLD BACK ACROSS SD OR FAR WESTERN MN AND HINDER ANY TYPE OF CONVECTION TO THE EAST?? MOST 09/00Z MODELS HAVE NO CLUE AS TO THE MCS THAT DEVELOPED IN SD WHICH SUPPORTS THE CONCLUSION TO MAKE A BETTER FORECAST JUDGMENT BASED ON THE SYNOPTIC SCALE FORCES WHICH DO ADVERTISE A SHORT WAVE MOVING ACROSS MN THIS MORNING. WILL LIKELY HOLD OFF UNTIL 3 AM FOR ANY TYPE OF MAJOR CHG IN THE SHORT TERM QPF/POP GRIDS...BUT LIKELY OR CATEGORICAL LOOKS ALMOST CERTAIN FOR A WET MORNING ACROSS MOST OF MN. THE NEXT PROBLEM IS WHAT HAPPENS IN THE WAKE OF THIS COMPLEX AS A STRONG CAPPING INVERSION WILL LIKELY DEVELOP. IT SEEMS WITH THE STRONG PUSH OF MUCH WARMER AIR ADVERTISED OVER THE PAST COUPLE OF DAYS WOULD CONCLUDE THAT THE BEST CHC OF PRECIPITATION WILL BE N AND EAST OF THE FA. HOWEVER...THESE SCENARIOS AS TO WHERE THE CAP FORMS AND IF IT CAN BREAK OR IF AN OUTFLOW BOUNDARY CAN DEVELOP...IS HIGHLY PROBLEMATIC. BEST SCENARIO IS TO CONTINUE SLIGHT/CHC POPS ALONG THE NORTHERN PERIPHERY OF THE CAPPING INVERSION. AS WITH ANY TYPE OF MESOSCALE PROCESSES VS. SYNOPTIC SCALE... HAVE BEEN USING THE THALERS QUASIGEOSTROPIC METHOD WHERE THE SMALLER SCALE PROCESSES ARE SUPPRESSED. ANYWAY...THE NEXT CHC OF LARGE SCALE FORCING WILL BEGIN LATE WED/THU AS STRONG HEIGHT FALLS MOVE ACROSS THE CENTRAL PLAINS...AND INTO THE UPPER MIDWEST. THE MAIN FRONTAL BOUNDARY WILL LIKELY BE ACROSS THE DAKOTAS THRU WED...WITH A SLOW PROGRESSION TO THE EAST BY THU. CONVERGENCE ALONG THIS FRONT AND LARGE SCALE FORCING SHOULD INDUCE A WIDESPREAD PRECIPITATION EVENT ACROSS OUR REGION. DEPENDING UPON THE SPEED OF THIS SYSTEM DEPARTING...WILL CHC POPS SHOULD LINGERING INTO SATURDAY. TEMPERATURES WILL LIKELY BEGIN TO LOWER BY THU/FRIDAY AS A MODIFIED PACIFIC/CANADIAN AIR MASS MOVES ACROSS THE UPPER MIDWEST. ..JLT.. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && RAH/JLT
Hazardous weather outlook, May 9, 4:08 AM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 408 AM CDT MON MAY 9 2011 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 100915- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 408 AM CDT MON MAY 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY THIS MORNING WITH GUSTY WINDS AND SMALL HAIL. HOWEVER...SEVERE WEATHER IS NOT EXPECTED. LATER THIS AFTERNOON AND OVERNIGHT...A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS AS A WARM FRONT MOVES NORTHWARD ACROSS IOWA...AND INTO SOUTHERN MINNESOTA. INCREASING INSTABILITY AND WIND SHEAR WILL LEAD TO AN INCREASING THREAT OF LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AFTERNOON FOR MAINLY THE NORTHERN PORTIONS OF THE OUTLOOK AREA. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND INTO THE OVERNIGHT HOURS. JLT
In the hours before
Special weather statement, May 9, 6:44 AM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 644 AM CDT MON MAY 9 2011 MNZ041-047-048-054>057-064-065-073-091445- DOUGLAS-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI- YELLOW MEDICINE-RENVILLE-REDWOOD- INCLUDING THE CITIES OF...ALEXANDRIA...MORRIS...GLENWOOD... MADISON...BENSON...MONTEVIDEO...WILLMAR...GRANITE FALLS... OLIVIA...REDWOOD FALLS 644 AM CDT MON MAY 9 2011 STRONG EASTERLY WINDS HAVE DEVELOPED ACROSS WEST CENTRAL MINNESOTA IN THE WAKE OF A LINE OF THUNDERSTORMS THIS MORNING. SUSTAINED WIND SPEEDS OF 30 TO 40 MPH WITH GUSTS AS HIGH AS 50 MPH WILL BE SEEN ACROSS THE AREA THROUGH THE MID MORNING HOURS. SPD
Local storm report, May 9, 7:04 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
704 AM CDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 AM HAIL OSCEOLA 45.32N 92.70W
05/09/2011 M0.88 INCH POLK WI TRAINED SPOTTER
&&
DEVINNYLocal storm report, May 9, 7:06 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
706 AM CDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 AM HAIL SHAKOPEE 44.77N 93.48W
05/09/2011 M0.88 INCH SCOTT MN TRAINED SPOTTER
&&
DEVINNYLocal storm report, May 9, 7:11 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
711 AM CDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM HAIL EDEN PRAIRIE 44.85N 93.46W
05/09/2011 M0.50 INCH HENNEPIN MN TRAINED SPOTTER
&&
DEVINNYLocal storm report, May 9, 7:24 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
724 AM CDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 AM HAIL ZUMBROTA 44.29N 92.67W
05/09/2011 M0.75 INCH GOODHUE MN TRAINED SPOTTER
&&
DEVINNYSpecial weather statement, May 9, 7:38 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 738 AM CDT MON MAY 9 2011 MNZ065-067-073>075-083-091415- BLUE EARTH-BROWN-NICOLLET-REDWOOD-RENVILLE-SIBLEY- 738 AM CDT MON MAY 9 2011 AT 736 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTH OF SPRINGFIELD. THIS STORM WAS MOVING EAST AT 30 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... SPRINGFIELD. MORGAN. EVAN. SLEEPY EYE. ST GEORGE. NEW ULM. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 4458 9401 4422 9409 4422 9508 4448 9507 TIME...MOT...LOC 1238Z 262DEG 25KT 4432 9496
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 2:11 AM CDT | Special Weather Statement | MPX | Stevens | 49 min |
| May 9, 2:27 AM CDT | Special Weather Statement | MPX | Lac qui Parle | 48 min |
| May 9, 2:39 AM CDT | Severe Thunderstorm Warning | MPX | Stevens | 36 min |
| May 9, 2:54 AM CDT | Severe Thunderstorm Warning | MPX | Pope, Stevens, Swift | 52 min |
| May 9, 3:11 AM CDT | Special Weather Statement | MPX | Chippewa, Yellow Medicine | 64 min |
| May 9, 3:42 AM CDT | Special Weather Statement | MPX | Kandiyohi, Meeker, Redwood, Renville, Stearns | 93 min |
| May 9, 4:19 AM CDT | Special Weather Statement | MPX | Brown, Kandiyohi, McLeod, Meeker, Redwood, Renville and 1 more | 41 min |
| May 9, 4:32 AM CDT | Special Weather Statement | MPX | Benton, Brown, McLeod, Meeker, Morrison, Nicollet and 5 more | 28 min |
| May 9, 5:03 AM CDT | Special Weather Statement | MPX | Anoka, Benton, Blue Earth, Brown, Carver, Chisago and 20 more | 72 min |
| May 9, 5:33 AM CDT | Special Weather Statement | MPX | Anoka, Carver, Dakota, Hennepin, Le Sueur, Ramsey and 4 more | 2 hr |
| May 9, 6:18 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Rice, Scott | 57 min |
| May 9, 6:36 AM CDT | Special Weather Statement | MPX | Barron, Chippewa, Dunn, Eau Claire, Pepin, Pierce and 3 more | 114 min |
| May 9, 8:21 AM CDT | Special Weather Statement | MPX | Chippewa, Eau Claire, Rusk | 54 min |
| May 9, 12:50 PM CDT | High Wind Warning | MPX | Chippewa, Eau Claire, Rusk | 3 hr |
| May 9, 2:31 PM CDT | Special Weather Statement | MPX | Eau Claire, Pepin | 59 min |
| May 9, 3:21 PM CDT | Special Weather Statement | MPX | Chippewa, Eau Claire | 54 min |
| May 9, 3:47 PM CDT | Special Weather Statement | MPX | Chippewa, Dunn, Eau Claire, Pepin | 58 min |
Nearby
Special Weather Statements in Minnesota, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.